Backgound Neurovascular complications of sarcoidosis are rare, with <20 published cases of intracerebral haemorrhage. We describe a case of spontaneous cerebral bleeding following pulsed steroid therapy for neurosarcoidosis.
Case presentation A 41-year-old Caucasian woman had a 3 year history of probable relapsing neurosarcoidosis with inflammatory cerebrospinal lesions treated with infliximab and prednisolone. She was admitted with worsening paraparesis and urinary dysfunction. Spinal MRI confirmed a new thoracic lesion and she received 3 days of intravenous methylprednisolone (1 gram/day). Day 1 post-treatment she developed dense left hemiplegia and dysarthria. Brain imaging demonstrated acute right basal ganglia haematoma with surrounding subacute changes. CT angiography showed no evidence of aneurysm, vascular malformation or angiitis. She had been normotensive throughout her admission and review of previous imaging did not identify lesions in the area. She is currently undergoing rehabilitation.
Conclusion Vasculopathy in neurosarcoidosis results from granulomatous destruction of vessel walls, perivascular inflammation and/or steroid-induced collagen fragility. This case highlights an under-recognised and serious complication that may occur as a result. Aggressive disease suppression via immunomodulatory treatment may help minimise the risk of haemorrhagic events.